» Rat Guide     » Health Guide     » Care Guide     » Medication Guide     » Breeding Guide    

Pseudoephedrine HCL

Respiratory Drugs
Back to Respiratory Drugs

Brand

Children’s Sudafed

Active ingredient (in each 5 mL*) Pseudoephedrine HCl 15 mg *Note: *5 mL = one teaspoonful

(*Note: be aware that due to restrictions being placed on the sale of pseudoephedrine, in non-prescription over the counter medications in the USA, phenylphrine is being substituted in place of pseudoephedrine such as in Children’s Sudafed PE (phenylphrine)nasal decongestant. Sudafed, containing pseudoephedrine, is still available as OTC upon your request to the pharmacist, at this time. Dosage is not comparable between pseudoephedrine and phenylphrine. Oral efficacy is questionable with product containing phenylphrine due to its percentage of absorption and bioavailabilty. Dosing, listed below in Dosage Recommendations, is for Sudafed product containing pseudoephedrine)

Availability

4 fluid ounce (118 mL) syrup in a non-drowsy formula. Also alcohol and sugar free.

(*Note: due to the USA Patriot Act (HR 3889, Title VII) in September of 2006, it is now required that nonprescription medication containing pseudoephedrine be kept “behind the counter” in the pharmacy. To purchase this type of medication, you must go to the pharmacy and ask for it. You will also be required to show some form of government-issued identification and to sign a logbook).

Pharmacology

Pseudoephedrine is a sympathomimetic amine. It stimulates alpha receptors in the respiratory tract causing vasoconstriction, and reducing swollen nasal mucous membranes. It helps to increase patency in the airway reducing tissue hyperemia, edema, and congestion which promotes sinus drainage, and the opening of obstructed Eustachian tubes.

The drug is widely distributed throughout the body. Nasal decongestion can occur within 30 minutes and can last anywhere from 4 to 6 hours.

Pseudoephedrine is metabolized incompletely in the liver and excreted unchanged in the urine. It has also been reported to be excreted into breast milk. Consult a veterinarian before using in pregnant or lactating rats.

Indications

Used for nasal / sinus and Eustachian tube congestion (stuffiness).

Drug Interactions or Contraindications

Due to pseudoephedrine being a sympathomimetic amine it should be used with caution in geriatric, hypertensive, or diabetic rats; or those rats with glaucoma, hepatic, or renal disease.

Adverse Reactions

CNS: depression, drowsiness, tremors, restlessness.

CV:  arrhythmias, tachycardia.

GI: poor appetite.

GU:  difficulty with urinating.

Dosage Recommendations

Children’s Sudafed (containing pseudoephedrine)
0.5 mg/lb to 1.5 mg/lb two to three times a day as needed  3

Example: When using Childrens sudafed, containing pseudoephedrine, with the concentration of 15 mg/5 ml (15 mg/per teaspoon): the 0.5 mg/lb dosage would be 0.17 mL (actual dosage 0.166 mL) and a 1.5 mg/lb dosage would be 0.5 mL.

(*Note: tablet form contains a different concentration of pseudoephedrine than the children’s syrup. In addition tablet forms of Sudafed are not to be crushed. It is therefore, neither suitable , nor recommended to use Sudafed in tablet form for rats).

*Note: do not give greater than three doses in 24 hours, or use greater than one week unless instructed by a veterinarian.

Considerations

  • Store at room temperature away from heat and light.

Posted on February 15, 2007, 10:42, Last updated on October 29, 2016, 10:25 | Respiratory Drugs



Rat Guide Logo
All other written and visual materials used by permission of specific authors for the sole use of the Rat Guide.
Brought to you by KuddlyKorner4u
See Logos page for linking to the Rat Guide.
Rat Guide brought to you by KuddlyKorner4u